Illinois, 2003

Damaging Wind in Illinois, July 18, 2003

July 18, 2003 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 3:00 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 3:00 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT FRI JUL 18 2003

.DISCUSSION...

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE AREA...AND WILL PERSIST
THRU NEXT WEEK...240H MRF IS FCST 10C TEMP AT 850MB.
AT THIS TIME...FEW SCT TSTMS ACROSS NRN IL...MO REMAIN DRY.

SURFACE FRONT CURRENTLY UP ACROSS CENTRAL IOWA...WILL SLOWLY MOVE
SOUTHWARD TODAY. TSTMS WILL DEVELOP ALONG THIS FRONT AND ALONG
OUTFLW BNDRY.  LIS ARE IN THE -4 TO -8 RANGE.

BEST CHC WILL BE IN THE MORNING IN NE AND ACRS CNTRL MO THIIS AFTN.
SAT LOOK RATHER DRY...NOT RULLING OUT AN ISOLATED SHOWERS AND TSTMS.
ANOTHER SFC FRNT WILL CRS THE AREA ON SUNDAY AND SUNDAY NIGHT.

SFC HIGH WILL SLOWLY BUILD-UP ACRS THE AREA.  UPPER LOW IN THE SE
CANADA WILL INTENSIFY AND WILL BRING COOL AMS ACRS THE REAGION.
TEMPS FOR THE ENTIRE WEEK WILL BE IN THE MID TO UPPER 80S.
ALSO THE DEWPOINT WILL DROP IN THE UPPER 50S INTO THE LOWER 60S.
MEXS TEMPS SEEMS A FEW DGRS OFF...RISE THEM A BIT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

ACQUAVIVA
Hazardous weather outlook, Jul 18, 5:05 AM CST, 1 hour 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

The radar

The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
July 18, 6:25 AM CST
Where
Brown County, Mt Sterling
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -90.767

Local law enforcement reported trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376074.